Tornadoes · United States · Colorado · 2004
F1 tornado, Las Animas, Colorado, June 20, 2004
This F1 tornado ran 1.0 miles across Bent County on June 20, 2004, touching down at 5:55 PM MDT and reaching 100 yards wide. It killed nobody and injured 1, and did $1.0 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- June 20, 2004
- Touchdown
- 5:55 PM MDT (23:55 UTC)
- Path length
- 1.0 miles (1.6 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 1
- Property damage
- $1.0 million
- County
- Bent County
- Touchdown point
- 38.000, -103.220
- Lift-off point
- 38.000, -103.180
- Record number
- 1325
What the Weather Service recorded
A tornado caused severe damage to at least seven buildings at Mountain Prairie Hog Farms. Seven farrowing barns (380 feet x 60 feet) were destroyed. Only one pig was killed. A fire started in one of the structures when a gas line broke. Debris was scattered a few miles east southeast of the Farms.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
1 minute of warning. NWS PUB issued a tornado warning for this county at 23:54 UTC, 1 minute before the tornado touched down, in force until 01:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:07 UTC | 00:30 UTC | Severe Thunderstorm Warning | PUB |
| 23:54 UTC | 01:00 UTC | Tornado Warning | PUB |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:04 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the tornado touched down at Jun 20, 1:38 PM MDT, 4 hours 17 minutes earlier.
Area forecast discussion, Jun 20, 1:38 PM MDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 138 PM MDT SUN JUN 20 2004 .SHORT TERM... (TODAY AND TONIGHT) LOWER LVLS ARE NOT DRYING OUT AS MUCH AS MODELS HAD ADVERTISED AND DEW POINTS OVR THE SE PLAINS AREA STILL IN THE 50S TO LOWER 60S. LOW CLOUDS HAVE CLEARED OUT OF A GOOD PORTION OF THE SE PLAINS BUT THERE ARE STILL SOME OVR THE FAR ERN AREAS. SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO DEVELOP AND WE SHOULD SEE SOME THIS EVENING OVR THE CENTRAL AND ERN MTS AND SE PLAINS...AND WL KEEP SLIGHT CHANCE AND CHANCE POPS MOST AREAS. BEST CAPES IN THE EVENING HRS ARE FORECAST TO BE OVR THE SE PLAINS. 0-6KM SHEAR VALUES TODAY ARE NOT AS GOOD AS THEY HAVE BEEN THE PAST SEVERAL DAYS. WOULD NOT BE SURPRISED TO SEE SEVERE HAIL IN SOME OF THE STORMS THIS EVENING. COULD AGAIN SEE STORMS LATE TONIGHT OVR THE FAR ERN AREAS AND SO WL KEEP SOME POPS OUT THERE THRU THE NIGHT. A FRONT WL MAKE ITS WAY INTO THE SE PLAINS TONIGHT. BY LATE TONIGHT LOW LVL MSTR IS AGAIN EXPECTED TO GIVE MUCH OF THE SE PLAINS CLOUDS SKIES... AND THERE COULD BE SOME PATCHY FOG MON MORNING. OVR NIGHT A SHRTWV WL BE DROPPING SOUTH THRU ID AND INTO SW WY AND THIS SYSTEM COULD KICK OFF A FEW SHOWERS OR TSTMS OVR THE CENTRAL MTS DURING THE MORNING HRS MON. THIS SHRTWV THEN DROPS INTO NRN CO DURING THE DAY INCREASING THE MID LVL MSTR OVR THE FORECAST AREA. THIS INCREASE IN MSTR ALONG WITH NE LOW LVL UPSLOPE SHOULD LEAD TO SCT SHOWERS AND THUNDERSTORMS ACRS MUCH OF THE AREA MON AFTERNOON. THIS SYSTEM WL ALSO PUSH COOLER AIR OVR THE AREA. I COOLED TEMPS IN SOME AREAS A LITTLE TO BETTER MATCH GUIDANCE. .LONG TERM... (MONDAY NIGHT THROUGH SUNDAY) MONDAY NIGHT...AFTN CONVECTION WILL LIKELY CONGEAL INTO AN MCS ACROSS NE NM AND NRN TX/OK PANHANDLES...AND EXTREME SOUTHERN CO ALONG/JUST NORTH OF FRONTAL BOUNDARY WHICH WILL CONTINUE TO SINK SOUTHWARD DURING THE EVENING HOURS. HAVE PLACED HIGHEST POPS ACROSS SRN MOST AREAS. BEST SVR POTENTIAL WILL PROBABLY BE IN THIS AREA A WELL. ON TUESDAY...LOWER LVL FLOW BECOMES MORE SOUTHERLY... WITH MESO-ETA STILL INSISTING ON DEW POINTS DECREASING SOME. GFS ON THE OTHER HAND STILL KEEPING 50 DEW POINTS ACROSS SE PLAINS (HIGHER THAN MESO-ETA SUGGESTING). WILL BUY THE GFS FOR NOW. THIS SHOULD YEILD AFTN CAPES AGAIN AROUND 1000 J/KG OR SO...40 KTS OF SHEAR AS WELL...SO CANT RULE OUT ISOLATED SVR POTENTIAL...BUT WILL OBVIOUSLY DEPEND ON AMOUNT OF LOW LVL MOISTURE. IF MESO-ETA IS CORRECT... THEN SVR POTENTIAL WOULD BE LOWER. HAVE BUMPED UP POPS. ANOTHER COLD FRONT MOVES SOUTHWARD ACROSS SOUTHEAST PLAINS WED AFTN. TIMING IN QUESTION AS FAR AS TEMPS GO...BUT PREFER THE COOLER GRIDS WE CURRENTLY HAVE VS WARMER GUIDANCE VALUES. REMAINDER OF THE EXTENDED...NORTHWEST FLOW REMAINS ACROSS AREA WITH UPSLOPE FLOW AND LOW LEVEL MOISTURE PINNED ACROSS SOUTHEAST PLAINS. THUS...ISOLATED TO SCATTERED POPS EACH DAY...WITH BEST CHANCES FOR SOUTHEAST PLAINS. -KT && .PUB WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 20, 7:00 AM MDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MDT SUN JUN 20 2004 COZ058>089-093>099-211300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 700 AM MDT SUN JUN 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON AND EVENING...MAINLY ACROSS THE EASTERN COLORADO PLAINS...NORTH OF THE ARKANSAS RIVER. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE QUARTER SIZE HAIL...WIND GUSTS OVER 60 MPH...BRIEF HEAVY RAIN ...AND DANGEROUS LIGHTNING. ALSO...THERE WILL BE JUST ENOUGH WIND SHEAR IN THE ATMOSPHERE FOR STORMS TO ROTATE...AND POSSIBLY PRODUCE A TORNADO. THE MOST LIKELY WINDOW FOR SEVERE CONVECTION WILL BE FROM 300 PM TO MIDNIGHT. WEST OF THE SANGRE DE CRISTO CREST...AND ACROSS LAKE AND CHAFFEE COUNTIES...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THIS ACTIVITY WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH AND DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A FAVORABLE WEATHER PATTERN FOR AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH THE NEXT WEEK. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERY DAY...ALONG WITH THE POTENTIAL FOR A FEW SEVERE STORMS...CAPABLE OF PRODUCING 1 TO 2 INCH DIAMETER HAIL...AND WIND GUSTS OVER 60 MPH. THE BEST CHANCES FOR SEVERE WEATHER WILL BE ACROSS THE EASTERN PLAINS OF COLORADO ON MONDAY AND FRIDAY...DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 300 PM ACROSS SOUTHEAST COLORADO.
In the hours before
Local storm report, Jun 20, 4:49 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
449 PM MDT SUN JUN 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 15 W CAMPO 37.10N 102.85W
06/20/2004 1.50 INCH BACA CO PUBLIC
0444 PM HAIL 22 NE WALSENBURG 37.85N 104.49W
06/20/2004 1.00 INCH PUEBLO CO TRAINED SPOTTER
&&Local storm report, Jun 20, 4:52 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE PUEBLO CO
452 PM MDT SUN JUN 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL 21 NE WALSENBURG 37.84N 104.50W
06/20/2004 1.00 INCH HUERFANO CO TRAINED SPOTTER
&&Local storm report, Jun 20, 5:15 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
515 PM MDT SUN JUN 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 1 S ORDWAY 38.21N 103.76W
06/20/2004 1.00 INCH CROWLEY CO NWS EMPLOYEE
&&
KTLocal storm report, Jun 20, 5:33 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
533 PM MDT SUN JUN 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL ROCKY FORD 38.05N 103.72W
06/20/2004 1.75 INCH OTERO CO PUBLIC
&&
KTLocal storm report, Jun 20, 5:35 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
535 PM MDT SUN JUN 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0528 PM TSTM WND GST LA JUNTA 37.98N 103.54W
06/20/2004 65 MPH OTERO CO LAW ENFORCEMENT
0529 PM HAIL CHERAW 38.11N 103.51W
06/20/2004 1.00 INCH OTERO CO TRAINED SPOTTER
0530 PM HAIL 3 W ROCKY FORD 38.05N 103.78W
06/20/2004 1.00 INCH OTERO CO TRAINED SPOTTER
&&Local storm report, Jun 20, 5:43 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
543 PM MDT SUN JUN 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL ORDWAY 38.22N 103.76W
06/20/2004 0.75 INCH CROWLEY CO PUBLIC
&&
KTThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Denver, CO (KDNR), 12:00Z
11.9 hours before the tornado, 208 km from the path. June 20, 2004.
- Mixed-layer CAPE
- 399 J/kg
- Mixed-layer CIN
- -219 J/kg
- Surface CAPE
- 646 J/kg
- Mixed-layer LCL
- 795 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 5.1 K/km
Denver, CO (KDNR), 00:00Z
0.1 hours after it, 208 km from the path. June 21, 2004.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -244 J/kg
- Surface CAPE
- 1090 J/kg
- Mixed-layer LCL
- 2000 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 7.4 K/km
The surface observations
La Junta Municipal (LHX), 28 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:53 UTC | 81 | 64 | 100° 23 kt | 27 | 1009.8 | |
| 23:10 UTC | 78.8 | 64.4 | 80° 22 kt | 26 | 1010.5 | TS |
| 23:32 UTC | 55.4 | 53.6 | 330° 43 kt | 55 | 1015.9 | -TSRA BR |
| 23:35 UTC | 53.6 | 51.8 | 340° 37 kt | 55 | 1015.6 | -TSRA BR |
| 23:40 UTC | 48.2 | 46.4 | 350° 30 kt | 50 | 1015.2 | TS FG |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Pueblo radar (KPUX), 100 km away, was scanning. The volume nearest the touchdown began at 23:54 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:05 UTC | HAIL 0.75 | 1 N Manzanola | Crowley, CO | |
| 23:08 UTC | HAIL 1 | 1 S Ordway | Crowley, CO | |
| 23:25 UTC | TSTM WND DMG | 2 W Rocky Ford | Otero, CO | 8 INCH DIAMETER TREE LIMBS BLOWN DOWN |
| 23:25 UTC | HAIL 0.75 | Ordway | Crowley, CO | |
| 23:25 UTC | HAIL 0.88 | 2 W Rocky Ford | Otero, CO | |
| 23:28 UTC | TSTM WND GST 65 | La Junta | Otero, CO | |
| 23:28 UTC | HAIL 1.75 | Rocky Ford | Otero, CO | |
| 23:29 UTC | HAIL 1 | Cheraw | Otero, CO | |
| 23:30 UTC | HAIL 0.88 | 2 W Cheraw | Otero, CO | |
| 23:30 UTC | HAIL 1 | 3 W Rocky Ford | Otero, CO | |
| 23:40 UTC | HAIL 1 | 17 N Las Animas | Kiowa, CO | |
| 23:58 UTC | TSTM WND DMG | Las Animas | Bent, CO | 12 INCH DIAMETER TREE LIMBS BLOWN |
| 00:00 UTC | TORNADO | 5 S Las Animas | Bent, CO | TORNADO HIT PIG FARM ON HIGHWAY 101 |
| 00:23 UTC | HAIL 0.75 | 2 W Las Animas | Bent, CO | LARGE TREE DOWN |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2004 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are
The other tornadoes of June 20, 2004
5 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.